Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 25, 2021Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 25, 2021, 4:54 AM CDT for Lee County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2021, 4:54 AM CDT (09:54 UTC)
Expired
Mar 25, 2021, 5:30 AM CDT
In force
36 min
Issued by
NWS Birmingham, AL

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 64 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS84 KBMX 250954
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
454 AM CDT Thu Mar 25 2021
 
ALZ047-251030-
Lee AL-
454 AM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 530
AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm over
Griffen Mill, or 8 miles west of Smiths, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smiths, Smiths Station, Bleecker, Griffen Mill, Monterey Heights and
Bartletts Ferry Dam.

LAT...LON 3251 8504 3251 8506 3250 8506 3247 8520
      3247 8525 3258 8531 3269 8512 3267 8509
      3265 8509 3265 8511 3263 8509 3263 8508
      3262 8509 3258 8507 3252 8500
TIME...MOT...LOC 0953Z 247DEG 36KT 3253 8523 

$$

86/Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 25, 4:50 AM CDT, 4 minutes earlier.

Area forecast discussion, Mar 25, 4:50 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
450 AM CDT Thu Mar 25 2021

.SHORT TERM...
/Updated at 450 AM CDT Thu Mar 25 2021/
Today through Friday.

So far this AM we have had widespread showers with embedded
thunderstorms as it spread NE across C AL. The activity has been
elevated and while we are watching for any rogue storms, severe
activity during the early morning hours should be marginal at
best until the warm front makes its way northward later today. We
have increased the severe threat in the NW half of C AL for this
afternoon and evening. This probably doesn't come as much of a
surprise as this system is ramping up to be significant there with
strong tornadoes a possibility. The SE half of C AL is a
different story. While we have a marginal threat this AM for
portions of C AL, for the rest of the afternoon and evening,
parameters are much lower in the SE counties with convection not
as likely there until later this evening. After the current
convection currently on the radar pushes N, we should have a
somewhat lull in activity in the SE.

In contrast, by around 11am, our warm front should be to the N of
the area. Models suggest some cellular activity will likely pop
up in the NW first. MUCAPE will not be lacking, but will be
highest in the west for this afternoon. 0-6km bulk shear will be
in ample supply across C AL. However, 0-1km shear will be
decidedly higher in the NW. Although amounts vary, guidance is in
agreement decreasing this low level shear significantly after 6z
as the bulk of the instability skirts to the NE. This will be not
only with the front moving across, but our negatively tilted upper
shortwave that is expected to be over the Arklatex ~18z today
expected to race off toward IL/IN by midnight tonight. With the
bulk of the activity in the SE counties expected for later this
evening, this greatly decreases the chance for severe weather for
them S of the I85 corridor. This is the reason for the sharp risk
gradient in our severe graphics. Timing is pretty similar to what
we had yesterday except possibly starting in the NW at 11am
instead of noon. The front is expected to make progress after
midnight with the risk for TS in the SE counties much lower for
the day on Friday with lower dew points moving in behind the
front.

08

.LONG TERM...
/Updated at 450 AM CDT Thu Mar 25 2021/
Friday night through Wednesday.

Rain chances should be minimal for Friday evening but increase
after midnight into the pre-dawn hours on Saturday with some
thunderstorms possible in the NW with shortwave activity. Rain
chances increase once again for Saturday into Sunday with the
approach of another frontal system number 2. However, the upper
dynamics still need to be worked out. The upper setup does not
show a negatively tilted system like front 1. However, we will
have warm and moist air waiting for this springtime front. While
some strong storms cannot be ruled out, will hold off adding
severe just yet with the weekend system. Extended guidance
diverges on timing and strength of the upper low/shortwave behind
the front for Mon/Tue time frame, so only going with low pops for
now. A third front approaches by end of the extended by Wednesday
with elevated shower and thunderstorm chances returning.

08

&&

.AVIATION...
06Z TAF Discussion.

Showers (with some areas of embedded thunder will become more
widespread overnight as they move in from the SW. Conditions will
deteriorate to MVFR/IFR as the night progresses into Thursday
morning. TSRA (some strong to severe at times during the afternoon
and evening closer to the I59/I20 corridors) will be possible
along and ahead of an approaching front. Tonight through morning
most activity will be elevated until a stalled boundary along the
coast moves NWD as a warm front toward midday into the early
afternoon. Gusty winds are also possible outside of storms at
terminals with tight surface pressure gradients.

08

&&

.FIRE WEATHER...

A moist air mass with high relative humidity values will develop
today and continue through the weekend with multiple episodes of
showers and thunderstorms. A warm front will lift northward
today and produce numerous showers and a few thunderstorms.
Southerly winds will increase to 10 to 15 mph with higher gusts
today as a strong storm system approaches from the west. There is
risk of severe thunderstorms with tornadoes this afternoon and
evening. Rain chances are lower on Friday, but more showers and
thunderstorms are expected for over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     75  52  75  54  79 /  80  80  10  40  70
Anniston    78  57  78  59  82 /  70  80  10  40  60
Birmingham  76  55  76  60  81 /  80  80  10  50  70
Tuscaloosa  77  54  78  62  82 /  80  80  10  40  60
Calera      76  57  76  62  82 /  70  80  10  40  60
Auburn      80  63  76  64  82 /  30  70  40  20  30
Montgomery  83  64  78  65  85 /  40  80  20  20  30
Troy        84  65  80  66  85 /  30  70  40  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from 11 AM this morning to 10 PM CDT this evening
for the following counties: Autauga...Bibb...Blount...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson...
Lamar...Lowndes...Marengo...Marion...Montgomery...Perry...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker...Winston.

&&

08
Hazardous weather outlook, Mar 24, 11:28 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1128 PM CDT Wed Mar 24 2021

ALZ011>015-017>050-260730-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1128 PM CDT Wed Mar 24 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A couple severe storm may occur Thursday morning with a threat of a
couple tornadoes, damaging winds, and hail up to quarter size. This
morning threat is mainly for areas near and west of Interstate 65
starting around 6 am.

A significant severe weather event is expected across much of
Central Alabama Thursday afternoon and evening. The greatest threat
appears to be near and northwest of Interstate 59, where strong
tornadoes, damaging winds, and large hail will be possible. A much
lesser threat is expected for areas to the south and east.

A Wind Advisory is in effect from 11 AM through 10 PM for most of
Central Alabama excluding areas generally south of I-85. Sustained
winds will be out of the south around 10 to 20 mph with occasional
gusts up to 40 mph outside of any thunderstorm activity, especially
in higher terrain areas.

Minor flooding may occur along portions of the Tombigbee and Black
Warrior River Basins this weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is expected
on Thursday.

In the hours before

Special weather statement, Mar 25, 1:43 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
143 AM CDT Thu Mar 25 2021

ALZ049-250730-
Pike AL-
143 AM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE COUNTY UNTIL 230 AM
CDT...

At 142 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rutledge, or over Luverne, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Troy, Goshen, Banks, Ansley, Troy Municipal Airport, Troy University,
Orion and Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8616 3166 8615 3179 8615 3179 8620
      3181 8620 3183 8618 3185 8619 3189 8617
      3197 8619 3197 8600 3200 8600 3180 8580
      3164 8617
TIME...MOT...LOC 0642Z 232DEG 32KT 3173 8630

86/Martin
Special weather statement, Mar 25, 4:54 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
454 AM CDT Thu Mar 25 2021

ALZ047-251030-
Lee AL-
454 AM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 530
AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm over
Griffen Mill, or 8 miles west of Smiths, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smiths, Smiths Station, Bleecker, Griffen Mill, Monterey Heights and
Bartletts Ferry Dam.

LAT...LON 3251 8504 3251 8506 3250 8506 3247 8520
      3247 8525 3258 8531 3269 8512 3267 8509
      3265 8509 3265 8511 3263 8509 3263 8508
      3262 8509 3258 8507 3252 8500
TIME...MOT...LOC 0953Z 247DEG 36KT 3253 8523

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:58 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr
Mar 25, 1:43 AM CDTSpecial Weather StatementBMXPike47 min
Mar 25, 7:45 AM CDTSpecial Weather StatementBMXMarengo45 min
Mar 25, 7:48 AM CDTSpecial Weather StatementBMXTuscaloosa42 min
Mar 25, 8:46 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa44 min
Mar 25, 8:53 AM CDTSpecial Weather StatementBMXMarshall22 min
Mar 25, 9:19 AM CDTSpecial Weather StatementBMXBlount41 min
Mar 25, 9:24 AM CDTAreal Flood AdvisoryBMXFayette, Walker, Winston3 hr
Mar 25, 9:28 AM CDTSpecial Weather StatementBMXJefferson47 min
Mar 25, 9:58 AM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair32 min
Mar 25, 10:12 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Mar 25, 10:18 AM CDTSevere Thunderstorm WarningBMXSt. Clair13 min
Mar 25, 10:28 AM CDTSpecial Weather StatementBMXCalhoun, Etowah, St. Clair47 min
Mar 25, 10:53 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa, Walker37 min
Mar 25, 11:14 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Walker61 min
Mar 25, 11:19 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne15 min
Mar 25, 11:36 AM CDTTornado WarningBMXGreene, Hale54 min
Mar 25, 12:03 PM CDTSevere Thunderstorm WarningBMXBlount, Calhoun, Etowah, Jefferson, St. Clair, Talladega72 min
Mar 25, 12:11 PM CDTTornado WarningBMXBibb, Tuscaloosa64 min
Mar 25, 12:45 PM CDTSpecial Weather StatementBMXCherokee60 min
Mar 25, 12:47 PM CDTFlash Flood WarningBMXCherokee, Etowah6 hr
Mar 25, 12:53 PM CDTTornado Warning EmergencyBMXJefferson, Shelby67 min
Mar 25, 12:54 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair4 hr
Mar 25, 1:28 PM CDTTornado WarningBMXPickens43 min
Mar 25, 1:46 PM CDTTornado Warning Tornado observedConsiderable damage threatBMXSt. Clair, Shelby, Talladega59 min
Mar 25, 1:57 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair9 hr
Mar 25, 2:23 PM CDTTornado Warning Tornado observedBMXCalhoun67 min
Mar 25, 2:32 PM CDTFlash Flood WarningBMXFayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more4 hr
Mar 25, 2:45 PM CDTTornado WarningBMXFayette, Tuscaloosa, Walker15 min
Mar 25, 2:58 PM CDTTornado Warning Tornado observedBMXCherokee, Etowah45 min
Mar 25, 3:11 PM CDTTornado WarningBMXSumter37 min
Mar 25, 3:35 PM CDTTornado WarningBMXGreene55 min
Mar 25, 3:37 PM CDTTornado WarningBMXSumter53 min
Mar 25, 3:44 PM CDTTornado WarningBMXBlount, Jefferson25 min
Mar 25, 3:59 PM CDTTornado Warning EmergencyBMXGreene, Hale61 min
Mar 25, 4:10 PM CDTTornado Warning Tornado observedBMXHale, Tuscaloosa10 min
Mar 25, 4:27 PM CDTSpecial Weather StatementBMXJefferson33 min
Mar 25, 4:33 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatBMXBibb, Perry57 min
Mar 25, 4:45 PM CDTTornado WarningBMXJefferson18 min
Mar 25, 4:48 PM CDTSpecial Weather StatementBMXWalker27 min
Mar 25, 4:55 PM CDTTornado Warning Tornado observedBMXSt. Clair41 min
Mar 25, 5:05 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatBMXChilton, Shelby55 min
Mar 25, 5:16 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatBMXBibb29 min
Mar 25, 5:24 PM CDTTornado WarningBMXCalhoun, Etowah28 min
Mar 25, 5:29 PM CDTAreal Flood AdvisoryBMXChilton, Coosa, Shelby, Talladega21 min
Mar 25, 5:50 PM CDTFlash Flood WarningBMXChilton, Coosa, Shelby, Talladega100 min
Mar 25, 5:50 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatBMXShelby, Talladega23 min
Mar 25, 6:03 PM CDTSpecial Weather StatementBMXGreene27 min
Mar 25, 6:15 PM CDTSpecial Weather StatementBMXFayette30 min
Mar 25, 6:30 PM CDTAreal Flood WarningBMXCherokee3 days

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.